MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 367961
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.Medical device expiration date: unknown.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It has been reported that the bd vacutainer® pst¿ gel and lithium heparinn (lh) 65 units blood collection tube has been found experiencing hemolysis after use.The following has been provided by the initial reporter: material no: 367961, batch no: unknown.It was reported that there's a high percentage of hemolysis.Spoke with the customer, and provided 53 mm of mercury for the vacuum pressure for these tubes.He is trying to determine why the er is having such a high percentage of hemolysis compared to the phlebotomists that use the same tubes.I explained that in most ers, the nurses draw blood from an iv vs a straight needle of winged set used by the phlebotomists.They have discontinued using 367961, and are using 367962.The current lot # is 9095790.I reviewed the collection process with him, and sent the pst processing literature, and the llad literature.
 
Additional Manufacturer Narrative
H.6.Investigation summary: bd had not received samples or photos from the customer facility for evaluation; therefore, the investigation was limited.Additionally, bd was unable to determine the specific lot number associated with this complaint.Therefore, a review of the manufacturing records could not be conducted.Hemolysis can be caused by many sources, including certain patient pathological conditions, improper specimen collection, specimen processing, and specimen transport.Specimen collection factors that can contribute to hemolysis range from prolonged tourniquet time and improper venipuncture technique to transferring a sample from a syringe draw or iv catheter.Specimen processing factors include vigorous mixing or shaking of the specimen, not allowing the specimen to clot for the recommended amount of time, prolonged contact of serum or plasma with cells, and exposure to excessive heat or cold.Finally, mechanical trauma and other adverse conditions during transport of tubes can result in hemolysis.
 
Event or Problem Description
It has been reported that the bd vacutainer® pst¿ gel and lithium heparinn (lh) 65 units blood collection tube has been found experiencing hemolysis after use.The following has been provided by the initial reporter: material no: 367961 batch no: unknown.It was reported that there's a high percentage of hemolysis.Spoke with the customer, and provided 53 mm of mercury for the vacuum pressure for these tubes.He is trying to determine why the er is having such a high percentage of hemolysis compared to the phlebotomists that use the same tubes.I explained that in most ers, the nurses draw blood from an iv vs a straight needle of winged set used by the phlebotomists.They have discontinued using 367961, and are using 367962.The current lot # is 9095790.I reviewed the collection process with him, and sent the pst processing literature, and the llad literature.

Brand Name
BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key8931369
Report Number1917413-2019-01972
Device Sequence Number13520226
Product Code JKA
UDI-Device Identifier50382903680561
UDI-Public50382903680561
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K945952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number367961
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/09/2019
Supplement Date Received by Manufacturer08/09/2019
Initial Report FDA Received Date08/26/2019
Supplement Report FDA Received Date09/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;